Wyoming, 2025High Wind in Wyoming, December 15 to 16, 2025
December 15 to 16, 2025 · NWS CYS · 4 events in 4 counties and zones
Gap winds increased over the wind prone areas as surface pressure gradients increased along the Laramie Range, resulting in brief but strong wind gusts at times.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gap winds increased over the wind prone areas as surface pressure gradients increased along the Laramie Range, resulting in brief but strong wind gusts at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 4:20 PM MST, 4 hours 42 minutes earlier. Its key messages:
- Warm weather expected to continue through early this week with strong winds returning to southeast Wyoming late this evening through Thursday. High Wind Warning are in effect for the wind prone areas starting this evening.
- A more widespread strong wind event is possible across most of southeast Wyoming on Wednesday.
- Next chance for precipitation on Wednesday evening with periods of snow and rain possible.
Area forecast discussion, Dec 15, 4:20 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 PM MST Mon Dec 15 2025
.KEY MESSAGES...
- Warm weather expected to continue through early this week with
strong winds returning to southeast Wyoming late this evening
through Thursday. High Wind Warning are in effect for the
wind prone areas starting this evening.
- A more widespread strong wind event is possible across most
of southeast Wyoming on Wednesday.
- Next chance for precipitation on Wednesday evening with
periods of snow and rain possible.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 200 PM MST Mon Dec 15 2025
Mainly clear skies and near-record high temperatures continue
this afternoon across southeast Wyoming and western Nebraska as
a ridge of high pressure remains in control over the region.
This ridge which has resulted in dry and warm weather over the
past several days will begin to flatten overnight as the
influence of a strong Pacific jet makes its way inland across
the northern Rockies. Heights will begin to fall overnight as
both gradients tighten and flow in the mid and upper layers
increase on the top end of the ridge. As a result, strong wind
over 60mph will return to the wind-prone regions of Wyoming
where High Wind Watches have been upgraded to High Wind
Warnings. Short-term ensemble and in-house statistical guidance
has come into good agreement on both the onset time of the
stronger winds as well as the strength of the highest gusts,
which could approach 70 mph in the Snowy Range foothills and in
the southern Laramie range tonight into Tuesday morning.
Fast zonal flow will move in over the central Rockies and High
Plains on Tuesday as the Pacific jet continues inland. While
cloud cover is expected to increase in the upper-levels as some
moisture aloft works its way eastward, the lower half of
forecast soundings remain quite dry. With fast westerly flow in
place, expect downslope flow to assist with boosting high
temperatures despite the increase in cloud cover, and another
day of near-record highs is likely on Tuesday across southeast
Wyoming and western Nebraska. Forecast guidance suggests the
highest wind gusts should relax somewhat over the wind-prone
regions of Wyoming by sunset when High Wind Warnings are set to
expire. However, with modest gradients still in place aloft and
sufficient downward momentum transfer shown in model guidance,
expect elevated winds on the order of 30-50 mph to continue on
Tuesday evening in the typical wind corridors. Some gusty
surface flow over 30 mph may spread as far eastward as Cheyenne
and Torrington on Tuesday as well before overnight inversions
set in. Overall, forecast confidence is very high through the
short term with only minor adjustments made to wind speed and
gust grids to trend to the 75th-90th percentile of guidance in
this package.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 200 PM MST Mon Dec 15 2025
With a generally low amplitude upper air pattern through the next
week there is good synoptic agreement upon how the pattern unfolds.
Currently there is high confidence in a strong wave Wednesday dives
a bit further south into the northern tier US states with subtle
timing and strength differences among global ensembles. Things
continue to come into better agreement and mainly differ on track
timing. Yet another chance for high winds looks apparent beyond the
midweek as we head into the weekend but lets take it one windy day
at a time.
Looking at Wednesday we see 700mb flow ticks up over 60kts with high
confidence and the 85th percentile showing as high as 70kts for a
reasonable high end. This will bring more widespread high winds to
the region with available guidance showing this to be a more
widespread event likely bleeding outside the wind prones and into
the adjacent high plains. This Wednesday event looks to be a quick
hitter and not long lasting thankfully (<24 hours). The pressure
gradient then looks to reverse for Thursday behind the pacific front
shutting off the wind machine for a short time before another surge
in winds aloft brings similar strength flow aloft to Wednesday
event. This would begin Thursday evening for the wind prones and
Friday morning for areas east the Laramie range lasting through
Friday for all and possibly early Saturday for the wind prones. Flow
then looks to turn more zonal with lesser chances for shortwave
activity to bring impactful winds the region.
Along with the winds should come some light shots of moisture
Wed/Thur and again next weekend. This would be most impactful for
the high terrain (above 8000ft) where a few inches of snow would be
expected though can't rule out a few hundredths of rain or a dusting
of snow in the low elevations. Looking at temps quickly we are quite
a bit above average (37-42F along and east of I25) with highs likely
to reach well into the 50s for areas below 7000ft Wednesday and then
Friday through the weekend. Thursday will be slightly cooler in the
40s behind the cold front. Low to mid 60s even appear probable
Wednesday and Friday with high temperature records very much in
danger for most locations on Friday. There is about a 30% chance
currently within the North Platte river valley Friday for temps over
70. Digger even deeper into the stats if looks like most sites in
the Panhandle have December all time record highs in the mid to
upper 70s so we likely come up just a bit short of that but certainly
nearing the very upper end of what is possible in terms of temps
this time of year.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 420 PM MST Mon Dec 15 2025
VFR conditions will dominate for the duration of this TAF period
across all terminals. However, winds will begin to ramp up tonight
into Tuesday morning with gusts topping out near 40 knots for the
Wyoming terminals and near 30 knots a bit later across the Nebraska
Panhandle. LLWS may affect KLAR and KCDR, possibly other NE
terminals, by at least 16Z Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 PM this evening to noon MST Tuesday
for WYZ106.
High Wind Warning until 3 PM MST Tuesday for WYZ110.
High Wind Warning from 8 PM this evening to 5 PM MST Tuesday
for WYZ116-117.
NE...None.
&&
SHORT TERM...MAC
LONG TERM...WFOCYS
AVIATION...RZHazardous weather outlook, Dec 15, 1:16 PM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
116 PM MST Mon Dec 15 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-162030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
116 PM MST Mon Dec 15 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
- Warm weather expected to continue through early this week with
strong winds returning to southeast Wyoming late this evening
through Thursday. High Wind Warning are in effect for the
wind prone areas starting this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
- A more widespread strong wind event is possible across most
of southeast Wyoming on Wednesday.
- Next chance for precipitation on Wednesday evening with
periods of snow and rain possible.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 15, 9:02 PM MST to December 16, 10:12 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Periods of strong wind gusts between 58 to 66 MPH occurred at the Bordeaux WYDOT site.
High Wind, North Snowy Range Foothills
- When
- December 16, 12:22 AM MST to 11:02 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several WYDOT sites along Interstate 80 reported occasional strong wind gusts between 58 MPH to 70 MPH. Peak gust was observed at County Road 402 exit along Interstate 80, near Elk Mountain Wyoming.
High Wind, South Laramie Range Foothills
- When
- December 16, 9:26 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
One brief wind gust of 62 MPH observed at Wyo Hill WYDOT site along Interstate 25, south of Cheyenne.
High Wind, South Laramie Range
- When
- December 16, 10:16 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Brief wind gust of 61 MPH observed at Remount Road near Buford Wyoming.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299415, 1299416, 1299419, 1299418.